Capecitabine caused cardiogenic shock through induction of global takotsubo syndrome




Abstract


5-Fluorouracil (5-FU) and its oral pro-drug capecitabine are widely used in oncology for the treatment of various solid tumours, including colorectal cancers. Cardiotoxicity to these drugs is not an uncommon adverse effect and has been reported in 1%–18% of patients. Capecitabine has been reported to trigger mid-apical Takotsubo syndrome (TS). We describe here the case of a 55-year-old man who presented with cardiogenic shock and ECG signs of ST-elevation myocardial infarction. The symptoms began 28 h after the commencement of capecitabine adjuvant therapy, following a radical right-sided hemicolectomy for low-differentiated adenocarcinoma of the caecum. Echocardiography showed severe global left ventricular dysfunction. Cardiac magnetic resonance imaging showed no signs of late gadolinium enhancement. These clinical, cardiac image study findings and the course of the disease with full recovery within one week were consistent with global TS triggered by the adjuvant therapy capecitabine and presenting with a life-threatening cardiogenic shock. Moreover, we have demonstrated the speedy dynamic of the left ventricular wall motion abnormality with global TS at presentation and basal (inverted) TS findings 4 days later on.



Introduction


5-Fluorouracil (5-FU) and its oral pro-drug capecitabine are widely used in oncology for the treatment of various solid tumours, including colorectal, head and neck, breast, and pancreatic cancers . Capecitabine offers the advantage of convenience as it can be administered orally. It is metabolized to 5-FU via a three-step enzymatic process . Cardiotoxicity to 5-FU and capecitabine is not an uncommon adverse effect and has been reported in 1%–18% of patients . In the present report, we describe a case presenting with cardiogenic shock and signs of ST elevation myocardial infarction. This was induced by capecitabine adjuvant therapy subsequent to radical right-sided hemicolectomy for low-differentiated adenocarcinoma of the caecum. Interesting findings in the course of the disease in this patient are discussed.





Case presentation


A 55-year-old man presented with a history of excessive fatigue and oppression over the chest, which had started about 28 h after he had begun taking five 500 mg oral capecitabine tablets twice daily. Six weeks prior to the initiation of the capecitabine therapy, the patient underwent a radical right-sided hemicolectomy for a low-differentiated adenocarcinoma of the caecum. The past history was unremarkable apart from hypertension. On presentation, the patient was pale and had cold periphery. The pulse measured 80/min and the blood pressure was low, down to 40 mmHg systolic. The electrocardiogram (ECG) revealed 1–2 mm ST-elevations in leads V2–6, and about 1 mm in − aVR, II and aVF ( Fig. 1 A ). Cardiogenic shock due to acute myocardial infarction was considered. Emergency coronary angiography showed atheromatous changes with a markedly sluggish blood flow, especially in the left anterior descending artery (LAD) ( Fig. 2 and Movie 1 ). Treatment with intra-aortic balloon pump was initiated. This resulted in some improvement of the systolic blood pressure, which increased to 70 mmHg. Because of contrast residuals in a segment of LAD, the percutaneous coronary intervention (PCI) operator deemed the changes as spontaneous coronary artery dissection and stented that segment. The PCI procedure did not result in any improvement in the coronary blood flow. Further treatment at the Intensive Thoracic Care Unit included intravenous fluid, adrenaline and levosimendan. Capecitabine was discontinued. The blood pressure increased to a systolic of 90 mmHg. Echocardiography on admission day showed marked global hypokinesia of the left ventricle with a reduction of ejection fraction to about 15%–20% ( Fig. 1 B and C and Movie 2 ). The right ventricular and the cardiac valvular functions were normal. There was slight elevation of the high sensitive troponin T measuring 89 ng/L but CKMB was normal (4.6 μg/L). On the second day of admission, the patient improved and the blood pressure increased to 120/85 mmHg and even higher later on. Treatment with ramipril, metoprolol and amlodipine was restored. Cardiac magnetic resonance imaging (C-MRI), 4 days after admission, revealed signs of intramural myocardial oedema at the basal anterior and anteroseptal regions. The basal part of the left ventricle was hypokinetic whereas the mid-apical parts were normal ( Fig. 3 A and B ). There was no sign of late myocardial gadolinium enhancement ( Fig. 3 C and D). The left ventricular ejection fraction improved and was approximately 50%. The clinical improvement continued and echocardiography on discharge day, one week after admission, showed complete normalization of left ventricular function with EF estimated to > 55% ( Fig. 1 D and E and Movie 3 ).




Fig. 1


ECG at presentation showing 1–2 mm ST-elevation in V2–6, and about 1 mm in − aVR, II, and aVF (A). Echocardiography on day 1 (B diastole and C systole) shows marked global left ventricular hypokinesia with complete normalization of left ventricular function one week after presentation (D diastole and E systole).



Fig. 2


Coronary angiography. (A, B, and C) Left coronary artery (LCA). Note that the slow flow in the left coronary artery precludes seeing the whole LCA in one image. This is clearly seen in the movie film of left coronary angiography. (C) Normal hypoplastic right coronary artery (RCA).



Fig. 3


Cardiac magnetic resonance imaging four days after the first echocardiography showing good left ventricular contraction at the mid-apical parts and hypokinesia at the basal region (A diastole, B systole). The left and right ventricular walls are hypo-enhanced and dark (C and D arrows) showing no signs of late gadolinium enhancement (LGE).





Case presentation


A 55-year-old man presented with a history of excessive fatigue and oppression over the chest, which had started about 28 h after he had begun taking five 500 mg oral capecitabine tablets twice daily. Six weeks prior to the initiation of the capecitabine therapy, the patient underwent a radical right-sided hemicolectomy for a low-differentiated adenocarcinoma of the caecum. The past history was unremarkable apart from hypertension. On presentation, the patient was pale and had cold periphery. The pulse measured 80/min and the blood pressure was low, down to 40 mmHg systolic. The electrocardiogram (ECG) revealed 1–2 mm ST-elevations in leads V2–6, and about 1 mm in − aVR, II and aVF ( Fig. 1 A ). Cardiogenic shock due to acute myocardial infarction was considered. Emergency coronary angiography showed atheromatous changes with a markedly sluggish blood flow, especially in the left anterior descending artery (LAD) ( Fig. 2 and Movie 1 ). Treatment with intra-aortic balloon pump was initiated. This resulted in some improvement of the systolic blood pressure, which increased to 70 mmHg. Because of contrast residuals in a segment of LAD, the percutaneous coronary intervention (PCI) operator deemed the changes as spontaneous coronary artery dissection and stented that segment. The PCI procedure did not result in any improvement in the coronary blood flow. Further treatment at the Intensive Thoracic Care Unit included intravenous fluid, adrenaline and levosimendan. Capecitabine was discontinued. The blood pressure increased to a systolic of 90 mmHg. Echocardiography on admission day showed marked global hypokinesia of the left ventricle with a reduction of ejection fraction to about 15%–20% ( Fig. 1 B and C and Movie 2 ). The right ventricular and the cardiac valvular functions were normal. There was slight elevation of the high sensitive troponin T measuring 89 ng/L but CKMB was normal (4.6 μg/L). On the second day of admission, the patient improved and the blood pressure increased to 120/85 mmHg and even higher later on. Treatment with ramipril, metoprolol and amlodipine was restored. Cardiac magnetic resonance imaging (C-MRI), 4 days after admission, revealed signs of intramural myocardial oedema at the basal anterior and anteroseptal regions. The basal part of the left ventricle was hypokinetic whereas the mid-apical parts were normal ( Fig. 3 A and B ). There was no sign of late myocardial gadolinium enhancement ( Fig. 3 C and D). The left ventricular ejection fraction improved and was approximately 50%. The clinical improvement continued and echocardiography on discharge day, one week after admission, showed complete normalization of left ventricular function with EF estimated to > 55% ( Fig. 1 D and E and Movie 3 ).


Nov 14, 2017 | Posted by in CARDIOLOGY | Comments Off on Capecitabine caused cardiogenic shock through induction of global takotsubo syndrome
Premium Wordpress Themes by UFO Themes